Couldn't find what you looking for?

TRY OUR SEARCH!

Well, first I’d like to say thank God that I have found this website with all of your stories and comments. I’d like to share my story also. It’s pretty long, but it helps to write, so please bear with me. I started on Effexor XR 150 mg about 4 years ago. I had previously been on a low dose of Sarafem (Prozac) for PMDD. I really only needed the Sarafem for about a two week period around “that time of the month”, but my ob/gyn suggested that I take it every day just to keep me balanced. I would miss a dose every now and then, and it was really not a big deal.

However, after about a year or so on that, I started a new job. This job became very stressful, and I was very anxious all the time. I probably could have worked my way through it (especially knowing what I know now!). But instead I thought I better have myself checked out, mostly because I wasn't feeling "balanced" anymore by the Sarafem. I went to my primary care physician and told him how I was feeling, sad/bad mood, anxiety about what I was dealing with at work, etc. and he immediately took me off of the Sarafem and started me on the Effexor XR. Never once did he tell me what I would go through trying to stop this medication. Every once in a while he would ask how I was doing, and I had told him once about missing a dose, and how it made me very “dizzy”. His answer to me was, “Well, then don’t miss a dose.” How comforting. I guess that most doctors assume you may never want to stop. Well, here I am 4 years later, and I finally realized there is no need for me to be taking this anymore. Especially after I have read several of these stories and realize that it has done more harm than good (i.e. the weight gain, the feeling of the brain shivers if you miss a dose, etc.). Mine was a temporary situation, which I should have tried to handle on my own, but dr.’s know best, right? Wrong….at least my dr. was wrong....

I have been gone from that job for 2+ years now, and am living a very happy, basically stress-free life (except for the very normal bad day here and there, and the sucky economy that everyone is feeling!). But, the way that I came to realize that I wanted off of this medication was not pretty.

It was this past weekend when it all started. I knew my bottle of pills was almost empty, but forgot to call in the refill (also pretty lethargic about it, another one of those side effects). So, I took a pill last Friday, skipped Saturday, and was ok. Sunday afternoon I remembered I had one left (as I started feeling the brain shivers and got a little weepy feeling), so I took it, the last one in the bottle. Then on Monday, I couldn’t make it to the pharmacy. I had the brain shiver feeling, but my daughter was home from school, so I hid it by laying around all day, in a very down mood. By Tuesday morning I had to drag myself from the bed to get my daughter ready for school. As soon as she left for school, I burst into tears. What was wrong with me? I had no idea. Then the brain shivers got worse (which I knew this part was from missing my dose of medication), then the diarrhea, the nausea, and the uncontrollable crying. So at this point, I called my doctor. I went to see him that afternoon to try to figure out what the he__ was wrong with me!!! I did let him know that I had missed some of my medication. He, however, suggested a blood test, that this was due to hormones, and I was likely experiencing peri-menopause. Hello, I’m 39 years old….I know it’s not unheard of, but didn’t I tell him I missed my medication? Obviously he’s never taken it, therefore never experienced the withdrawal, and doesn’t even know enough about the drug he is so quick to prescribe to know that what was wrong with me was withdrawal. So, his solution (along with the blood test for my hormone levels) was to write me another prescription for the Effexor XR 150 mg, and add 20 mg of Lexapro on top of that for 15 days. So I refilled the prescription for Effexor, filled the script for Lexapro, and took them both, still thinking at this point that my dr. knew best. Symptoms started to lessen a bit that evening, but still didn’t feel normal the next day.

So now it’s Wednesday and I was still slow going, so I’m missing my third day of work. I talked with my mom, and she asked me about withdrawal from my medication. I hadn’t even thought about withdrawal symptoms from a drug that I was sure was safe because my dr. had prescribed it to me. This is when I started thinking, why am I even still taking this…and I started doing some research. I found this site, and was so happy to realize that I was not having a panic or anxiety attack (especially for no apparent reason).

I called my doctor after I had read several of these stories and told him I wanted off of this medication. He said fine, go ahead and take 1 pill (150 mg, mind you) every other day for 10 days and then you can stop. What??? Not according to everything I’ve read here…. I called him back on Thursday and told him some of what I’d been reading and asked him to at least prescribe me some of each of the lower dosages, 75 mg and 37.5 mg. At this point I’m telling my dr. how to treat me, and by no means do I have a medical degree hanging on my wall. So he did….he called me in 10 days of each of these. So here’s my taper, 75 mg for 10 days, 37.5 mg for 10 days, and that’s it.

So here I am on Friday…didn’t take one yesterday, and took one 75mg pill today. I’m really fuzzy, and getting a little agitated. I’m not sure that this course of tapering off is going to be enough for me, when I’ve seen others who have taken months to taper down.

Do any of you have any comments/insight about how fast it seems I will be tapering down to nothing? I’m very nervous, and afraid of the withdrawal, but I want off.

I will write back again (much shorter version:) ) after this weekend to see how I do. I know I will need some extra prayers in these next few weeks, as I’ll also be praying for any of you that are going through this now, have gone through this, or are thinking about getting off of this horrible medication.

Loading...

I'm sorry I don't have a fix for you, but I've went thru this a few weeks ago, and I don't think that plan the dr. gave you is going to work for you.

I'm concerned for you because you don't want to go thru what I went thru. I ended up back on 75 mg daily, after weening off since last summer. Dec 08 I was taking 37.5 mg one time a week. I still crashed from that extremely slow tapering, and that low dose.

My suggestion - go back on the med - a daily dose until you feel better.
Find a psychiatrist who LISTENS. I know it's hard, but try.

I was told I could go on Prozac and the Effexor tapering would be easier. Since I've tried tapering 3 times and crashed so hard I don't dare even try right now.

I'd like to know if prozac has helped others with Effexor tapering.

What makes me mad is I was never so depressed, anxious, panicked as I was while having withdrawl from effexor xr.

Good Luck. Let me know how it goes for you.
Reply

Loading...

I would like to thank you for this story, I have been on this for five years and am on my second attempt of tapering off. The withdrawal symptoms are awful and make me feel like some kind of addict, I hardly take Advil. Reading stories like your hit home, my Dr. at the time put me on this medication for my bipolar, without any acknowledgement of the withdrawal effects. I got to experience that firsthand when she refused to refill them because my "brain fog" self missed a second follow up. I couldn't leave the bed for days and had three children the youngest only a few months old. My mother wound up calling the office working them up and down until they refilled my prescription. Since then I switched doctors and have attempted once to come off. That tapering did not work out and fear of feeling like that kept me from trying again until now. I have gone down from 150mgs to 37.5 and have tried to wean to every other day but find that hard. I am afraid I may be stuck on the lowest dose for the rest of my life. Hope for your ending to be better.
Reply

Loading...